Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 4, 2017, 9:31 PM CDT for Freeborn County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2017, 9:31 PM CDT (02:31 UTC)
- Expired
- Jul 4, 2017, 10:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Twin Cities, MN
County Freeborn County, MN
The radar
The Minneapolis radar (KMPX), 125 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1981 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
527
WWUS83 KMPX 050231
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
931 PM CDT TUE JUL 4 2017
MNZ093-050315-
Freeborn-
931 PM CDT TUE JUL 4 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL FREEBORN
COUNTY...
At 930 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Manchester to near Mansfield.
Movement was northeast at 20 mph.
Dime size hail is possible with these storms.
Locations impacted include...
Albert Lea, Clarks Grove, Glenville, Geneva, Emmons, Hartland,
Hollandale, Hayward, Twin Lakes, Conger, Manchester and Albert Lea
Airport.
This includes the following highways...
Interstate 35 between mile markers 1 and 25.
Interstate 90 between mile markers 147 and 164.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4385 9348 4385 9318 4384 9317 4350 9330
4350 9363
TIME...MOT...LOC 0230Z 234DEG 16KT 4375 9348 4355 9356
$$
BORGHOFFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 4, 7:55 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 4, 7:55 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 755 PM CDT Tue Jul 4 2017 .SHORT TERM...(This evening through Wednesday) Issued at 325 PM CDT Tue Jul 4 2017 The next 36 hours will have plenty of instability for thunderstorms, but little in the way of forcing or deep layer shear to justify a legitimate severe weather threat. This explains why SPC has outlooked the rest of today and tomorrow with marginal risk of severe weather. HiRes models continue the trend of less and less storms later this afternoon across central and eastern Minnesota, so feel quite confident that most locations will remain dry through sunset this evening. A much better chance for storms comes later tonight as a weakening cold front moves in from the Dakotas. This boundary is already producing some convection, and HiRes models show more widespread precip developing later tonight. For that reason increased pops overnight. This boundary will stall out across the region on Wednesday and will be the focus for any storms that develop throughout the day. Continued with a slight chance for storms across much of the region since it is unclear where exactly this boundary will set up, and how much low level convergence will still exist a long it. Forecast soundings show another conditionally unstable environment with 3000 J/Kg of MLCAPE developing during the afternoon, but the deep layer shear remains week so any updraft that does develop should quickly become precip-loaded and weaken. The severe weather threat tomorrow will be short-lived pulse-severe storms capable of some large hail and perhaps a wet microburst. Organized severe weather is not expected. .LONG TERM...(Wednesday night through Tuesday) Issued at 325 PM CDT Tue Jul 4 2017 Main concern is threat of storms late tomorrow night into Thursday. After that, it looks like a day or so of dry weather, followed by a rather unsettled pattern in nw flow. Severe weather appears to be a good bet Thursday. Models are in good agreement that a strong trough associated with northern Alberta upper low will swing across MN/WI on Thursday. Upper wind max appears to be around 80 knots, and winds at 850 are around 35-40 knots. Surface trough intensifies accordingly on Thursday. Given decent speed and directional shear, throw in abundant moisture, steep lapse rates etc, and severe weather should develop midday Thursday. After the storms, late Thursday night into Friday night should be dry. For Saturday and beyond, it seems the longer range models are in better agreement that the western ridge may stay far enough west so that nw flow will persist across the area with frequent short waves into early next week. The European is a little more aggressive early next week with edging the ridge axis closer to us, but it still has us in nw flow next Monday. The GFS flattens the ridge and turns the flow more westerly over us in six to seven days a day more quickly than the EC, but either way, we'll still be susceptible to the occasional short wave in w or nw flow into early next week. Timing of these features is not really fruitful, so have a variety of 20-30% pops for Saturday through Tuesday. Beyond next Tuesday, there remains a significant question as to how much the ridge will build into our area, since models the past few days have been trying to expand the upper high too quickly. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 755 PM CDT Tue Jul 4 2017 Isolated storms will weaken this evening across west central Minnesota, with another round over northwest MN expected to track southeast late this evening and overnight into central MN. These too will weaken some overnight, but rain and some thunder will be possible at AXN/STC/MSP and maybe RNH/EAU early Wednesday morning. VFR conditions expected. KMSP...No concerns this evening. A weakening complex of storms may approach after 08Z, with some potential for isolated storms lingering into Wednesday morning along an outflow boundary. Storms will become more numerous Wednesday afternoon. /OUTLOOK FOR KMSP/ Thu...Mainly VFR. -TSRA/MVFR possible. Wind SW bcmg NW at 10 kts. Fri...VFR. Wind NW at 10G15 kts. Sat...VFR. Wind S at 5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JRB LONG TERM...TDK AVIATION...BORGHOFF
Hazardous weather outlook, Jul 4, 2:30 PM CDT, 7 hours 1 minute before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 230 PM CDT Tue Jul 4 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 051930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 230 PM CDT Tue Jul 4 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to hold off until after 10 pm for most locations. A few storms will move through from northwest to southeast overnight and could be strong to severe and produce heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe weather appears likely on Thursday, especially east of I-35. Thunderstorms are possible for Wednesday and Thursday. There is a marginal risk of severe thunderstorms on Wednesday. There is an enhanced risk of severe thunderstorms on Thursday in west central Wisconsin, with a slight risk in portions of east central and south central Minnesota. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed Thursday. jrb
In the hours before
Local storm report, Jul 4, 7:47 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
747 PM CDT TUE JUL 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 6 E SUNBURG 45.34N 95.11W
07/04/2017 E2.00 INCH KANDIYOHI MN PUBLIC
PICTURE SUBMITTED VIA FACEBOOK.
&&
AMKLocal storm report, Jul 4, 7:53 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
753 PM CDT TUE JUL 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 6 E SUNBURG 45.33N 95.11W
07/04/2017 E2.00 INCH KANDIYOHI MN PUBLIC
PHOTO SUBMITTED VIA FACEBOOK.
&&
AMKLocal storm report, Jul 4, 8:56 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
856 PM CDT TUE JUL 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM HAIL 1 NE CLARA CITY 44.97N 95.36W
07/04/2017 M1.00 INCH CHIPPEWA MN TRAINED SPOTTER
&&
AMKLocal storm report, Jul 4, 9:06 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
906 PM CDT TUE JUL 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 3 N SACRED HEART 44.83N 95.35W
07/04/2017 E1.00 INCH RENVILLE MN PUBLIC
PHOTO SHARED ON FACEBOOK.
&&
AMKLocal storm report, Jul 4, 9:17 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
917 PM CDT TUE JUL 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 1 NNE CLARA CITY 44.97N 95.36W
07/04/2017 E1.50 INCH CHIPPEWA MN PUBLIC
&&
BORGHOFFSpecial weather statement, Jul 4, 9:31 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
931 PM CDT TUE JUL 4 2017
MNZ093-050315-
Freeborn-
931 PM CDT TUE JUL 4 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL FREEBORN
COUNTY...
At 930 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Manchester to near Mansfield.
Movement was northeast at 20 mph.
Dime size hail is possible with these storms.
Locations impacted include...
Albert Lea, Clarks Grove, Glenville, Geneva, Emmons, Hartland,
Hollandale, Hayward, Twin Lakes, Conger, Manchester and Albert Lea
Airport.
This includes the following highways...
Interstate 35 between mile markers 1 and 25.
Interstate 90 between mile markers 147 and 164.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4385 9348 4385 9318 4384 9317 4350 9330
4350 9363
TIME...MOT...LOC 0230Z 234DEG 16KT 4375 9348 4355 9356
BORGHOFFThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:07 PM CDT | Special Weather Statement | MPX | Pope | 23 min |
| Jul 4, 7:08 PM CDT | Special Weather Statement | MPX | Renville | 37 min |
| Jul 4, 7:19 PM CDT | Severe Thunderstorm Warning | MPX | Renville | 41 min |
| Jul 4, 7:32 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Swift | 43 min |
| Jul 4, 8:15 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 45 min |
| Jul 4, 9:25 PM CDT | Severe Thunderstorm Warning | MPX | Meeker, Wright | 50 min |
| Jul 4, 10:05 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 55 min |
| Jul 4, 11:14 PM CDT | Special Weather Statement | MPX | Hennepin | 31 min |
| Jul 4, 11:37 PM CDT | Special Weather Statement | MPX | Hennepin | 53 min |
| Jul 5, 12:05 AM CDT | Special Weather Statement | MPX | McLeod | 40 min |
| Jul 5, 12:08 AM CDT | Special Weather Statement | MPX | Anoka | 52 min |
| Jul 5, 2:51 AM CDT | Special Weather Statement | MPX | Douglas, Todd | 39 min |
| Jul 5, 8:17 AM CDT | Special Weather Statement | MPX | Meeker | 43 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.